Abdominal cramping, backaches, and difficulty falling asleep are some of the common withdrawal symptoms of suboxone. Read this PsycholoGenie article to know more about all the symptoms and ways to deal with suboxone withdrawal.
Did You Know?
Taking suboxone treatment does not mean falling prey to another addiction. If not abused, taken in the right dosage and reduced gradually, it is unlikely to cause any addiction after discontinuation.
Suboxone is a prescription treatment recommended to overcome addiction to heroin and other such illegal opiates. After stopping heroin, it is common to go through opiate withdrawal symptoms, which are uncomfortable to deal with. When suboxone is taken, it tries to mimic the euphoric effect of heroin, which works to reprieve its withdrawal symptoms. The dose of suboxone is then gradually reduced over time, and finally stopped.
However, similar to heroin, one may become dependent on suboxone, particularly when used for an extended duration. This may trigger intense cravings after discontinuation. The body takes time to adjust to not having suboxone, which results in certain withdrawal symptoms.
Suboxone contains buprenorphine, an opioid which helps in getting rid of heroin addiction. So, when one quits suboxone, the symptoms that occur are due to abstinence of buprenorphine. They are essentially opioid withdrawal symptoms that occur when the body does not get its daily dose of buprenorphine.
The severity of the symptoms will vary depending upon how long suboxone has been taken to recover from heroin dependence. The symptoms can be bothersome, and initially can be quite uncomfortable to deal with.
Feeling nauseated is one of the most common complaints observed when people stop taking suboxone. Nausea is likely to induce vomiting, which is usually harmless. Other symptoms are as follows:
There have been reports of abdominal cramping a week or two after stopping suboxone. The intensity of the pain may vary, but quite a few complain about experiencing unbearable stomach pain that appears to be constant.
Back pain is another issue encountered after discontinuing suboxone. The pain may last for months, and may interfere with day-to-day activities. So, one may get up in the morning with a lower back pain that may continue for the rest of the day.
Reports of flu-like symptoms such as runny nose, body aches, and chills are common in people who stop taking suboxone. The person may also experience frequent episodes of sneezing and coughing.
Tolerating all those body aches and pains can leave one sleep-deprived. The struggle with pain can make it difficult to get uninterrupted sleep. One would manage to sleep only for a few hours and stays wide wake for most of the time, bearing the pain.
People with this issue may also yawn frequently. These individuals feel as if they are yawning constantly and are unable to stop it. This increased frequency of yawning, which can be quite annoying, has often been attributed to lack of sleep.
Loss of Appetite
Nausea that occurs after discontinuing suboxone can cause poor appetite. The nauseous feeling that appears to haunt all the time is likely to prevent an individual from having proper food.
As good appetite is crucial to keep one energetic and for a healthy, strong body, lack of appetite can make one considerably weak. This appetite loss can make a person feel weak all the time.
One may break out into a sweat after stopping suboxone. So, when going through suboxone withdrawal, he/she may experience excessive sweating, particularly at night. In some cases, night sweats are so severe that the clothes become wet and require replacement.
During suboxone withdrawal, one may also experience body tremors. In most cases, people experience hand tremors, but sometimes, the whole body shakes when trying to get some sleep. This intense body jerking when at rest is yet another reason why people are unable to get enough ‘shut eye’ after leaving this drug.
People may also suffer from emotional distress when going through suboxone withdrawal. They become overly aggressive and show violent behavior. They get easily irritated over small things. In short, these psychological symptoms can make them increasingly irritable, agitated, anxious, depressed, and even restless.
How Long do these Symptoms Last
Suboxone withdrawal symptoms are severe in the first week after quitting the drug, but then taper off and usually disappear completely within 3 to 6 months. Although a 90-day period is the length of time required, some individuals are withdrawal-free in just a couple of weeks, while others may take years to overcome the symptoms. It all depends on individual circumstances, and most importantly, support from family and friends, which can give a better opportunity for a successful withdrawal process.
Home remedies often work to cope with withdrawal symptoms. When going through suboxone withdrawal, make sure you don’t stay idle, as idleness can actually aggravate the symptoms. Isolation or social withdrawal is not going to help in any way to minimize the effects of these withdrawal symptoms.
Plan your day in such a way that you remain busy throughout the day. In other words, keep your mind occupied, so that you don’t have time to think about those withdrawal symptoms. So, no matter what, keep your self engaged in activities that help you to avoid dwelling on the feeling of withdrawal. You may also have to attend a rehabilitation program, where apart from counseling, you will be taught behavior change techniques, which will help you take more control of your life.
Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.